Posted by ed_uk on November 17, 2005, at 15:52:06
In reply to buprenorphine trial !, posted by pseudoname on November 16, 2005, at 12:46:36
I guess your pdoc is not familiar with buprenorphine. 2mg/day is not a suitable starting dose for an opioid-naive individual. 0.2mg every 8 hours would be a suitable starting dose. Unfortunately, since bupe tablets are only used as a 'maintenance' treatment for opioid dependence in the US, low dose tablets are not available. In the UK, where bupe is additionally used as an analgesic, it comes as 0.2mg, 0.4mg, 2mg and 8mg tablets. The 0.2mg and 0.4mg tablets are not available in the US :-(
Nausea, vomiting, motion sickness, dizziness, drowsiness, flushing, sweating and itching/prickling (!) are all very common side effects if the initial dose is too high.
Here is what I recommend.......
1. Stop taking bupe, wait until the side effects disappear.
2. Start out by taking (about) 1/8th of a tablet + an antiemetic eg. cyclizine (Marezine) 50mg three times a day or prochlorperazine (Compazine) 5mg twice a day. Cyclizine is frequently an effective treatment for opioid-induced nausea/vomiting - it causes less sedation than most antihistamine antiemetics.
3. LIE DOWN! The majority of opioid side effects are greatly reduced by lying down. You'll feel a lot more nauseated if you walk about ...and A LOT more nauseated if you go for a ride in the car!
4. Be patient. Most of your current side effects are temporary, and will disappear shortly.
5. Titrate the dose carefully. Although bupe is generally given as a single daily dose in the treatment of opioid dependence, taking it in divided doses throughout the day is usually the best option when it's used as an analgesic ...and presumably when it's used to treat depression.